A 60-year-old man presented to hospital with 3 days of fever, malaise and neck pain on 15 September 2004. His past medical history was significant for coronary artery disease, hypertension, congestive heart failure and type 2 diabetes mellitus. He had undergone coronary artery bypass grafting and a mitral valve annuloplasty in March 2003 and placement of an automatic implantable cardioverter–defibrillator (AICD) in July 2004. Two blood cultures from the day of admission grew MRSA on 16 September (isolate RWJ1). Vancomycin therapy (1 g every 12 h) was started on 16 September. Bacteraemia persisted until 19 September, but two blood cultures from 21 September were sterile. A transthoracic echocardiogram on 20 September did not show evidence of endocarditis. A transoesophageal echocardiogram (TEE) on 22 September showed a 1-cm mobile mass on the mitral valve with moderate mitral regurgitation but no evidence of vegetations on the defibrillator leads. A computed tomography scan of the neck did not show any evidence of metastatic infection.
The AICD was left in place and the patient was discharged home to complete a 6-week course of intravenous vancomycin for mitral valve endocarditis. Mild baseline renal insufficiency worsened during therapy and the vancomycin dose was adjusted accordingly. Vancomycin trough levels and renal function (as creatinine levels), respectively, were monitored as follows: 25 September, 6 vancomycin 15.9 μg/mL, creatinine 1.8 mg/dL; 11 October, 20.7 μg/mL and 2.0 mg/dL; 19 October, 18.9 μg/mL and 2.2 mg/dL; and 25 October, 15.0 μg/mL and 2.3 mg/dL. The course of vancomycin was completed on 28 October and the patient’s intravenous catheter was removed. Post-treatment blood surveillance cultures were performed on 2 November, although the patient reported feeling well and was afebrile.
The patient re-presented to the hospital on 5 November with an acute episode of shaking chills, fever, hypovolaemia and renal failure. Blood cultures from 2 November became positive on 5 November and a Gram stain of the blood revealed Gram-positive cocci in clusters. The organism was subsequently identified as MRSA (isolate RWJ2). The vancomycin MIC for the MRSA isolate from the 2 November blood culture was ≤2 μg/mL by automated susceptibility testing [MicroScan Dade (now Siemens Healthcare), West Sacramento, CA]. Vancomycin was initiated again upon re-admission; however, therapy was changed to intravenous daptomycin 6 mg/kg every 48 h on 9 November when concerns about the possibility of acute interstitial nephritis due to vancomycin led to initiation of haemodialysis. On 11 November a repeat TEE showed a 1.2 cm × 2.0 cm mitral valve vegetation, but there was no evidence of vegetations on the AICD wires. Owing to concern about an infected defibrillator, the defibrillator generator and leads were removed on 15 November and cultures from the generator pocket grew MRSA. Blood cultures continued to be positive for MRSA. A temporary central catheter was removed and an upper extremity ultrasound study was negative for deep venous thrombosis at the sites of the recent catheters and defibrillator leads; however, bacteraemia persisted. A third TEE on 23 November showed a decrease in the vegetation size to 1.5 cm × 0.8 cm. Rifampicin was added to daptomycin therapy on 28 November.
On 4 December daptomycin was discontinued and vancomycin therapy was restarted because the patient remained febrile and was not improving. No daptomycin susceptibility data were available for the MRSA isolates at this time. Rifampicin was discontinued because of the emergence of resistance. On 6 December the MRSA isolates from blood cultures on 4 December (isolate RWJ3) showed decreased susceptibility to vancomycin (MIC = 8 μg/mL) by Etest (AB BIODISK) and therapy was changed to linezolid and trimethoprim/sulphamethoxazole (SXT). The isolate recovered from a repeat blood culture on 6 December (isolate RWJ4) showed the same result. Blood cultures drawn on 19 December were negative; however, one of two blood cultures drawn on 23 December showed Gram-positive cocci in clusters on the Gram stain, but no growth was recovered on subculture.
Linezolid therapy was changed to quinupristin/dalfopristin (Q/D) on 3 January because the patient developed thrombocytopenia. SXT therapy was discontinued shortly thereafter because of a lack of any data for benefit of combination therapy with Q/D. The patient developed disabling myalgias and arthralgias while on Q/D and treatment was changed back to linezolid monotherapy. The patient remained on linezolid therapy until 3 February, which was 6 weeks after the last positive blood culture. Twelve months after completion of therapy the patient continues to do well with no evidence of recurrence of infection. The patient is currently undergoing peritoneal dialysis and has had placement of a new AICD.